Alert archive / Utah / Flash Flood Watches in 2016

Flash Flood Watch 3, NWS Salt Lake City, UT

August 1, 2016

NWS Salt Lake City, UT issued this flash flood watch at Aug 1, 2016, 12:15 PM MDT. It took effect at Aug 1, 2016, 2:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2016, 12:15 PM MDT (18:15 UTC)
In effect from
Aug 1, 2016, 2:00 PM MDT
Expired
Aug 1, 2016, 10:05 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted.

175 
WGUS65 KSLC 011815
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1215 PM MDT MON AUG 1 2016

UTZ016-019-020-518-020000-
/O.NEW.KSLC.FF.A.0003.160801T2000Z-160802T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...BEAVER...CEDAR CITY...MILFORD...
ST GEORGE...KANAB...ESCALANTE...LOA...PANGUITCH...BRYCE CANYON
1215 PM MDT MON AUG 1 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHERN UTAH...INCLUDING
  ZION NATIONAL PARK...DIXIE...CEDAR CITY AREA AND KANE COUNTY.

* UNTIL MIDNIGHT MDT TONIGHT

* SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE
  MOUNTAINS THIS AFTERNOON...AND PROPAGATE TO THE SOUTH THROUGH
  THE EVENING. GIVEN THE VERY MOIST AIRMASS IN PLACE...FLASH
  FLOODING IS POSSIBLE.

* AREAS AT HIGHER RISK OF FLASH FLOODING INCLUDE SLOT CANYONS...
  NORMALLY DRY WASHES...AND SMALL STREAMS. THESE AREAS SHOULD BE
  AVOIDED THROUGH LATE THIS EVENING. FLOODING OF URBAN AREAS WITH
  POOR DRAINAGE AND BASEMENTS IS ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
218 
WGUS65 KSLC 012025
FFASLC

FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
225 PM MDT MON AUG 1 2016

UTZ016-019-020-518-020600-
/O.CON.KSLC.FF.A.0003.000000T0000Z-160802T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...BEAVER...CEDAR CITY...MILFORD...
ST GEORGE...KANAB...ESCALANTE...LOA...PANGUITCH...BRYCE CANYON
225 PM MDT MON AUG 1 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHERN UTAH...INCLUDING THE FOLLOWING AREAS...
  SOUTH CENTRAL UTAH...SOUTHERN MOUNTAINS...SOUTHWEST UTAH AND 
  UTAHS DIXIE AND ZION NATIONAL PARK.

* UNTIL MIDNIGHT MDT TONIGHT

* SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE 
  MOUNTAINS THIS AFTERNOON...AND PROPAGATE TO THE SOUTH THROUGH 
  THE EVENING. GIVEN THE VERY MOIST AIRMASS IN PLACE...FLASH 
  FLOODING IS POSSIBLE. 

* AREAS AT HIGHER RISK OF FLASH FLOODING INCLUDE SLOT CANYONS... 
  NORMALLY DRY WASHES...AND SMALL STREAMS. THESE AREAS SHOULD BE 
  AVOIDED THROUGH LATE THIS EVENING. FLOODING OF URBAN AREAS 
  WITH POOR DRAINAGE AND BASEMENTS IS ALSO POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
520 
WGUS65 KSLC 020405
FFASLC

FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1005 PM MDT MON AUG 1 2016


UTZ016-019-020-518-020515-
/O.CAN.KSLC.FF.A.0003.000000T0000Z-160802T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...BEAVER...CEDAR CITY...MILFORD...
ST GEORGE...KANAB...ESCALANTE...LOA...PANGUITCH...BRYCE CANYON
1005 PM MDT MON AUG 1 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHERN UTAH HAS BEEN
CANCELLED. EARLIER THUNDERSTORMS WHICH GENERATED HEAVY RAIN HAVE
DISSIPATED. 

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Aug 1, 9:38 AM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 1, 9:38 AM MDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
938 AM MDT MON AUG 1 2016

.SYNOPSIS...Drier air will spread across northern Utah today
through Wednesday while the south stays relatively moist. Deeper
moisture will spread north into the area on Thursday.

&&

.DISCUSSION...
Water vapor loop shows ridging over the southwest CONUS with a broad
trough over southwest Canada. MDCARS wind observations show a 60-
95kt westerly jet over the Pacific Northwest and northern Rockies.
GOES/HRRR/12Z KSLC RAOB indicate the precipitable water value ranges
from 0.30"-0.45" mountains to 1.20"-1.60" southern valleys.

Similar thermodynamic and storm setup compared to yesterday. We
considered a Flash Flood Watch for southern Utah but the cloud cover
evident on visible satellite on the northern periphery of a nearly
stationary shortwave over northern Arizona is what caused some
concern about precipitation efficiency. Will keep an eye on things
through the day. The threat appears to be 2p-midnight.

Still a moisture rich environment, characterized by surface
dewpoints of 55-65F and precipitable water value of 1.20-1.60".
Additionally BUFKIT forecast soundings indicate strong and deep CAPE
along with 700-500MB lapse rates of 7-8C/KM, a warm cloud depth of 5-
9KFT and storm motions around 10-15KTS. Flow will favor a more
northerly influence down drainage. Simulated reflectivity from the
HRRR and local WRF models confirm scattered storm coverage. Our
local WRF models show multiple cells with greater than 60 dBZ,
something that is rarely depicted in our region.

Added locally heavy rainfall to the southern Utah zones. The other
change is that we added an isolated mention of afternoon storms for
the Salt Lake and Utah valleys with potential for a few cells to
develop on the terrain to the west. Will also be keeping an eye on
SLC temperatures to see if we continue our 100F streak.

&&

.PREVIOUS DISCUSSION...
A weak disturbance will move east along the US/Canada border
today. In the wake of this disturbance, drier air will build into
the area. This will effectively cut off any chance of convection
north of about Milford for the western valleys. A few weak showers
and an occasional thunderstorm across far northern Utah early this
morning associated with a weak shortwave moving across Idaho will
end by 6 AM or so.

Mid-level moisture will begin to increase across southern Utah
Tuesday, though coverage will remain limited due to lack of any
forcing. A weak shortwave crossing northern Utah should be enough to
kick off a few showers/thunderstorms Tuesday afternoon/evening
across northern utah west of the Wasatch.

Mid-level moisture will continue to increase Wednesday across
southern Utah, with the deepest moisture hugging the Arizona/Utah
border. Coverage of convection will increase as a result across far
southern Utah.

Given 700mb temperatures are similar to yesterday and less cloud
cover is expected, increased the max temperature at SLC to 100F.
Given the current forecast, the consecutive days of 100F or higher
temperatures will reach 9. Temperatures have reach or exceeded 100F
at SLC 13 of the last 15 days. A break in this stretch appears
likely after Tuesday.

A well defined wave over central AZ is poised to move into srn UT
at the start of the long term period. This wave originated over
Mexico and is bringing deep tropical moisture north with it.

Expect extensive cloud cover and widespread showers to spread
into the south Thu morning reaching central UT Thu aftn. The wave
opens and shears off to the northeast Thu night into Fri but the
associated moisture spreads into nrn UT during this time with an
increasing chance of rain. The greatest threat of heavy rain with
this feature looks to be over the south and east Thu and Thu night
into Fri.

The wave is kicked east Fri aftn by a developing trof over nrn CA
that deepens swd down the coast thru Sat with a drier
southwesterly flow developing over UT. This begins a drying trend
that persists through the weekend.

&&

.AVIATION...
Southeast winds at the SLC terminal are expected to
shift to northwest at 19Z but there is a 40 percent chance that
winds shift to northwest as early as 18Z. Also there is a 10 percent
chance of gusty outflow winds from nearby convection between 18 and
22Z.

&&

.FIRE WEATHER...
Primary concerns revolve around new starts due to lightning. A Red
Flag Warning continues for zone 492 through Tuesday evening.

Yesterday's ERC values were above the 90th percentile for many
stations across central and northern Utah, while most stations
across southern Utah have dropped below the 50th percentile.

Showers and storms will again initiate over the higher terrain and
generally propagate to the southeast. Across southern Utah these
storms will again contain locally heavy rainfall. Elsewhere
thunderstorms will contain little rainfall, but gusty and erratic
winds. This combination will not only support new fires, but also
lead to extreme fire behavior.

Moisture will deepen tomorrow from south to north ahead of an
approaching cool front. The passage of this boundary will dry out
northern Utah Wednesday. A wave will move across Utah from south to
north Thursday into Friday.

Temperatures will remain fairly warm through the beginning of the
week, slightly cooling mid week with the cool front. During the work
week RH values should remain a bit elevated southern and eastern
Utah, with minimum RH values 8-14% across northwest and west central
Utah.

There will be an opportunity for critical fire weather conditions
during the upcoming weekend as RH values dry with a gusty
southwest flow.

&&

.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 10 PM MDT Tuesday for UTZ492.

WY...None.
&&

PUBLIC...Rogowski/Kruse/Wilensky
AVIATION...Struthwolf
FIRE WEATHER...Rogowski

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 1, 10:12 AM MDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1012 AM MDT MON AUG 1 2016

UTZ001>016-019>021-517-518-WYZ021-021300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1012 AM MDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
AGAIN TODAY ACROSS MAINLY THE CENTRAL AND SOUTHERN OUTLOOK AREA
WITH A FEW STORMS OVER THE NORTHEASTERN MOUNTAINS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE ACROSS THE SOUTH. STRONGER STORMS MAY
ALSO CONTAIN LARGE HAIL AND LOCALLY GUSTY WINDS.

STORMS OVER WEST CENTRAL UTAH COULD GENERATE STRONG GUSTY WINDS
ALONG WITH LIGHTNING CREATING LOCAL CRITICAL FIRE WEATHER
CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DAILY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK
WITH STORMS MOST NUMEROUS IN THE AFTERNOON AND ACROSS THE
SOUTHERN AND EASTERN OUTLOOK AREA.

STORMS OVER WEST CENTRAL UTAH ON TUESDAY COULD ONCE AGAIN
GENERATE STRONG GUSTY WINDS ALONG WITH LIGHTNING CREATING LOCAL
CRITICAL FIRE WEATHER CONDITIONS.

A POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL RETURN TO SOUTHERN
UTAH WEDNESDAY WITH THE THREAT OF HEAVY RAIN SPREADING NORTH
THURSDAY INTO FRIDAY. A DRYING TREND IS FORECAST FOR THE WEEKEND.
CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP DUE TO THE
COMBINATION OF GUSTY WINDS AND LOW RH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:20 PM MDTSpecial Weather StatementSLCWashington40 min
Aug 1, 2:18 PM MDTRed Flag WarningSLCCache, Morgan, Rich, Salt Lake, Summit, Utah and 2 more37 hr

Nearby

Flash Flood Watches in Utah, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.